On the existence of pure-strategy equilibria in large games

Guilherme Carmona, Konrad Podczeck

Research output: Contribution to journalArticle

22 Citations (Scopus)

Abstract

Over the years, several formalizations and existence results for games with a continuum of players have been given. These include those of Schmeidler [D. Schmeidler, Equilibrium points of nonatomic games, J. Stat. Phys. 4 (1973) 295-300], Rashid [S. Rashid, Equilibrium points of non-atomic games: Asymptotic results, Econ. Letters 12 (1983) 7-10], Mas-Colell [A. Mas-Colell, On a theorem by Schmeidler, J. Math. Econ. 13 (1984) 201-206], Khan and Sun [M. Khan, Y. Sun, Non-cooperative games on hyperfinite Loeb spaces, J. Math. Econ. 31 (1999) 455-492] and Podczeck [K. Podczeck, On purification of measure-valued maps, Econ. Theory 38 (2009) 399-418]. The level of generality of each of these existence results is typically regarded as a criterion to evaluate how appropriate is the corresponding formalization of large games. In contrast, we argue that such evaluation is pointless. In fact, we show that, in a precise sense, all the above existence results are equivalent. Thus, all of them are equally strong and therefore cannot rank the different formalizations of large games. (C) 2008 Elsevier Inc. All rights reserved.
Original languageEnglish
Pages (from-to)1300-1319
JournalJournal of Economic Theory
Volume144
Issue number3
DOIs
Publication statusPublished - 1 Jan 2009

    Fingerprint

Keywords

  • Nash equilibrium
  • Pure strategies
  • Approximation
  • Equilibrium distributions

Cite this